Blog Post Research Indicates that ADHD Medication Can Disrupt Sleeping Patterns

Research Indicates that ADHD Medication Can Disrupt Sleeping Patterns
Nov

17

2015

Research Indicates that ADHD Medication Can Disrupt Sleeping Patterns

sleep
ADHD is one of the most prevalent disorders affecting school aged children. The most common treatment for ADHD is stimulant medications such as methylphenidate hydrochloride. However, research has indicated that the use of stimulant medication is linked to an array of adverse side effects.
Research has revealed that children with ADHD who were being treated with methylphenidate experience sleep disruption including a significant reduction in sleep duration. The nature of this disruption was further explored by a recent study utilising a sample of 16 children diagnosed with ADHD who had not had any past experience taking stimulant medication. The study involved administering the participants with stimulant medication intended to treat ADHD, and then monitoring any changes to the cicardian rhythms of each participant. Circardian rhythms strongly influence an individual’s sleeping patterns and refer to physical, mental and behavioural changes that follow an approximate 24-hour cycle, responding to light and darkness. Cicardian cycles were observed in all participants through the use of an actigraph, a small device that looks similar to a watch.
An analysis of the data revealed that after taking stimulant medication activity levels were increased in children with ADHD before bed, resulting in restlessness and difficulty falling asleep. The study ultimately suggested that after taking stimulant medication, the strength of the cicardian rhythm was reduced. Children’s sleeping problems have been shown to contribute to to stress in the home and can negatively impact the quality of the child/parent relationship. Parents of children receiving stimulant medication for the treatment of ADHD should be aware that their child may experience changes to their sleeping patterns.
References
Ironside, S., Davidson, F., & Corkum, P. (2010). Circadian motor activity affected by stimulant medication in children with attention-deficit/hyperactivity disorder. Journal of Sleep Research, 19, 546-551.